For the last 20 years, the American Academy of Pediatrics advised against prescribing cough or cold medications containing codeine due to potentially harmful side effects. The FDA determined that cold, cough or pain medications containing codeine should not be given to children under the age of 12 in 2017. One year later, the FDA expanded the restriction. The association determined that medication containing codeine or hydrocodone should not be used in anyone under the age of 18. The prescription medications feature a black-box warning.
A study conducted by the scientists from the Denver Health and Hospital Authority’s Rocky Mountain Poison and Drug Center concluded that children under the age of 18 should never take prescription cough formulas containing codeine or hydrocodone.
Due to the more recent findings, researchers warn that children should never take opioid-containing medications. Parents are advised that colds or flu often resolve without the need for prescription medications. If parents choose to alleviate a child’s discomfort, they should turn to typical OTC non-aspirin formulations that include acetaminophen or ibuprofen. To relieve coughing, honey is a safer alternative for children over the age of 12 months. Respiratory congestion is easily remedied using a topical mentholated preparation in children over the age of 24 months.
From 2008 to 2015, 98 children suffered adverse effects after ingesting opioid-containing medications. The children experienced drowsiness and respiratory depression, which are potential side effects of codeine and hydrocodone. The likelihood of suffering an overdose increases when the opioids are combined with OTC antihistamines or other formulations that cause similar side effects. Medications containing hydrocodone were associated with three child fatalities.
The way the body metabolizes the opioids is another reason why they could prove hazardous in children. The FDA’s Dr. Kao-Ping Chua explained that up to two percent of people are considered “ultra-metabolizers,” which means that opioids are converted by the liver into morphine faster than normal. When this occurs, blood levels of the medication rises sharply and causes an overdose. There is no way of determining which children may metabolize opioids in this way.
The FDA also conducted a study to determine who many children continued receiving prescription opioid medications despite the black-box warnings. By the end of 2015, they found that five percent of pediatric patients were still being prescribed the formulations by physicians.